Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Red,itchy rash on upper legs while exercising

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Female, 24, 158cm tall, 60kg.


Hi, when I go walking I sometimes get an extremely itchy rash on my upper legs, (particularly bad on inner thigh). It puts me off exercising so I would like to know if I can stop it. It is warm to touch. It appears about 1/3 of the way into my 45min walk and continues until I stop. The "rash" is just redness that is mostly evenly spread. It is not raised.

Posted Fri, 4 May 2012 in Skin Hair and Nails
Answered by Dr. Jasvinder Singh 7 hours later

Thanks for posting your query. From your symptoms an important possibility is of Exercise induced Urticaria. It is appearance of hives or urticarial rash which may be raised or flat bumps on the skin after a person starts exercising. They can occur on any part of the body.

Most symptoms can be controlled by taking antihistaminics which your doctor can prescribe. Application of calamine lotion on the rash also helps in soothing the skin. Slow down or stop your exercise as soon as symptoms start. Get home and rub ice pack over the area relieves the itch soon. In some people it was found that eating certain foods before exercise may make allergic symptoms more likely to occur. Keep track of what you eat before exercising. If you notice appearance of rashes after eating some particular food stuffs before exercising then stop eating it for a while and see if the symptoms improve.

If symptoms are severe then you may need steroids which are used under a medical supervision and for this, I would suggest you to consult a dermatologist.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor